Do Bisphosphonates Cause Atypical Femur Fractures in OI?

The authors of the study analyzed 166 femur fractures in 119 children with OI
The authors of the study analyzed 166 femur fractures in 119 children with OI

Data from a retrospective study of children with osteogenesis imperfecta (OI) suggests that atypical femur fractures are related to the severity of OI vs. use of bisphosphonates. Findings from the study are published in the Journal of Bone and Mineral Research. 

Senior author, Dr. Frank Rauch, added, "In this study, we found that bisphosphonate treatment did not change the radiological appearance of femur fractures." 

Case reports have recently suggested that treatment with bisphosphonates in patients with OI may be tied to atypical femur fractures. It is not certain, however, whether these fractures are actually more common in patients who have received bisphosphonates. Study authors analyzed 166 femur fractures in 119 children with OI who had not undergone intramedullary rodding procedures; deformed femurs were excluded from the analysis of atypical fractures.  

Related Articles

Of the 36 total fractures that occurred in non-deformed femurs, 11 occurred during bisphosphonate treatment of which 3 resembled atypical femur fractures. Of the 25 total fractures that occurred without prior bisphosphonate treatment, 8 resembled atypical femur fractures. 

An analysis showed that the incidence of atypical fractures was not associated with bisphoshonate treatment history. The presence of moderate to severe OI was, however, strongly associated with atypical femur fractures. Researchers concluded that the atypical femur fractures seen in children with OI were more related to the severity of OI instead of bisphosphonate treatment history. 

For more information visit onlinelibrary.wiley.com.

Loading links....